Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 64, NWS Amarillo, TX

June 11, 2003Gray County, Roberts County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 11, 2003, 6:49 PM CDT for Gray County, Roberts County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 6:49 PM CDT (23:49 UTC)
Expired
Jun 11, 2003, 7:45 PM CDT
In force
56 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Gray County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 96 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 4:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
2124 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WUUS54 KAMA 112349
SVRAMA
TXC179-393-120045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
649 PM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROBERTS COUNTY IN THE PANHANDLE OF TEXAS
  GRAY COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 745 PM CDT

* AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF PAMPA...MOVING NORTHEAST AT 10
  MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  PAMPA...MIAMI...LORA...LEFORS...KINGSMILL AND CODMAN

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3605 10108 3531 10107 3531 10055 3605 10056

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:19 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 11, 3:19 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT WED JUN 11 2003

OLD OUTFLOW BOUNDARY FROM LAST NIGHT/S CONVECTION IS SLOWLY MOVING
BACK NORTHEAST THIS AFTERNOON. THE BOUNDARY NOW LIES NORTHWEST TO
SOUTHEAST FROM NEAR LOGAN NEW MEXICO TO NEAR AMARILLO TO WELLINGTON.
OTHER BOUNDARIES ALSO LIE ACROSS THE SOUTHWEST TEXAS PANHANDLE. MID
LEVEL SHORT WAVE IS MOVING THROUGH THE WEST CENTRAL TEXAS PANHANDLE.
THE OLD OUTFLOW BOUNDARIES AND THE SHORT WAVE SHOULD BE THE MAIN
FOCUS FOR THUNDERSTORMS TONIGHT.  WILL TAPER POPS FROM LEAST TO MOST
FROM THE SOUTHWEST TO THE EAST.

ON THURSDAY...PANHANDLES WILL BE UNDER THE INFLUENCE OF MID LEVEL
RIDGE AND SOUTHWEST DRYING FLOW ON THE SURFACE...SO WILL LEAVE POPS
NIL. THURSDAY NIGHT SHORT WAVE MOVES ACROSS COLORADO AND FIRES
CONVECTION. THE STORMS ARE EXPECTED TO DEVELOP INTO AN MCS AND
MOVE EAST/SOUTHEAST THROUGH SOUTHWEST KANSAS. MODELS DO NOT WANT TO
BRING THE MCS THROUGH THE NORTHEAST CWA...BUT THINK THAT PART OF THE
MCS MAY GRAZE OUR NORTHEAST SECTIONS WITH THE UPPER LEVEL JET TO OUR
SOUTH STILL AND LOW LEVEL JET BRINGING MOISTURE BACK TO THE EASTERN
PANHANDLES.

OUTFLOW BOUNDARY MOVES SOUTH INTO THE PANHANDLES THURSDAY NIGHT AND
FRIDAY. THIS SHOULD BE A FOCUS FOR MORE THUNDERSTORMS FRIDAY AND
FRIDAY NIGHT. ON FRIDAY NIGHT WE MAY HAVE A MORE DIRECT HIT FROM AN
MCS MOVING EAST SOUTHEAST OUT OF NEW MEXICO.

BROAD UPPER LEVEL TROUGH MOVES EAST FROM THE SOUTHWEST U.S. AND
CROSSES THE PANHANDLES ON FRIDAY NIGHT AND SATURDAY AND THE
PANHANDLES TRANSITION INTO A NORTHERLY FLOW ALOFT THROUGH EARLY NEXT
WEEK. THUNDERSTORM CHANCES SHOULD DECREASE BY EARLY NEXT WEEK...BUT
DO NOT THINK THAT WE WILL GET RID OF THEM ALL TOGETHER AS SEVERAL
SHORT WAVES CONTINUE TO ROTATE SOUTH IN THE FLOW AND UPSLOPE LOW
LEVEL FLOW COMMENCES.

A FEW NUMBERS TO PONDER:

AMARILLO    59 93 61 88 / 20 00 20 30
BEAVER      62 94 65 83 / 40 10 40 30
BOISE CITY  56 92 60 83 / 30 00 30 30
BORGER      63 94 64 90 / 30 00 30 30
BOYS RANCH  58 93 59 87 / 20 00 20 30
CANYON      59 94 62 89 / 20 00 20 30
CLARENDON   63 95 66 91 / 30 00 20 30
DALHART     57 93 59 84 / 20 00 30 30
GUYMON      60 94 64 83 / 40 00 30 30
HEREFORD    58 94 64 89 / 20 00 20 30
LIPSCOMB    63 95 65 84 / 40 10 40 30
PAMPA       63 95 65 90 / 30 00 20 30
SHAMROCK    64 96 66 90 / 40 10 20 30
WELLINGTON  64 97 68 92 / 40 10 20 30

.AMA...
TX...NONE.
OK...NONE.

GOEHRING
Hazardous weather outlook, Jun 11, 1:00 PM CDT, 5 hours 49 minutes before
OKZ001>003-TXZ001>020-121100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING...MAINLY ACROSS THE EASTERN HALF OF THE TEXAS AND
OKLAHOMA PANHANDLES. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE OVER THE
EASTERN ONE-THIRD OF THE PANHANDLES.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE
PANHANDLES FRIDAY NIGHT. LARGE HAIL AND DAMAGING WINDS ARE EXPECTED
TO POSE THE MAIN SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING
ACROSS THE CENTRAL AND EASTERN TEXAS AND OKLAHOMA PANHANDLES. SPOTTER
ACTIVATION MAY ALSO BE NEEDED FRIDAY NIGHT OVER MOST OF THE TEXAS AND
OKLAHOMA PANHANDLES.

COCKRELL

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:47 PM CDTTornado WarningAMAMoore58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.